Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Rash and pain in my left arm


I just started my treatment on May 31. I am taking Truvada, (1 a day) and Viramune (1 a day for first 14 days, then 2 a day). After the first two days I got a rush on my left arm: tiny raised pimples in a couple of spots, and I am experiencing an uncomfortable throbbing pain in the same arm, particularly close to the armpit.
Is this normal? What should I do to minimize the discomfort?

It's probably too early to tell if the problems you are having on your left arm is the result of drug side effects.  Certainly, this is probably something worth discussing with your doc tomorrow.  Rash is not an uncommon side effect with Viramune, and doing a 14-day lead-in period of just taking half the full dose usually helps.  In some individuals, the rash improves without having to interrupt treatment.  However, in others, the rash worsens.  If the rash becomes severe, especially if its accompanied by fever, fatigue, malaise, muscle/joint aches (multiple involvement), blisters, involvement of the mouth and eyes, liver problems, then you would need to notify your doc immediately and you would need to stop your meds if the situation evolves into this.

Taking over-the-counter analgesics might help with the arm pain and throbbing, but if this persists, please talk to your doctor about this.  Also, it is important to remember that liver side effects from Viramune are more common in women with baseline CD4 > 250 and in men with baseline CD4 > 400, so it's important to monitor this as well.

Good luck.


The first thing that came to my mind when reading your post was shingles. Shingles can be very painful. Please see your doctor about this.

Good luck,

Good thought, Ann!  Very possible.

Hello Viritalicus,

Just wodering how you've been doing since posting this. Has the rash subsided ? let us know how things are going...

Take care-----Ray


[0] Message Index

Go to full version